Aa
Aa
A
A
A
Close
Avatar universal

Thyroid meds make him sick and he is losing weight, please help

My son has hypothyroid and 23, he was prescribed Synthroid-thyroxine.. 50mcg. After several weeks started having diarrhea and took Imodium to stop it. After a night of 6 beers he came home with diarrhea for many hours then projectile vomit. We are scared to death. He is now on Triosint and takes 50mcg and takes every other day because afraid it will make him sick.He has panic attacks and feels weird mentally until the meds kick in. He starts to itch his throat 1 hour after taking his Triosint. Whats your thoughts.? P.S his doctor did not check his T3 or T 4 just prescribed meds.
6 Responses
Avatar universal
What did the doctor test?  Was he having hypo symptoms before starting meds?  What were his symptoms?
1 Comments
His panic attacks are the reason he went to the doctor, plus sleeping to much and bursitis in elbow and knee. The Dr. checked only TSH and said 7, she prescribed meds.
Avatar universal
Panic attacks and tiredness/fatigue are symptoms of hypo, but the doctor really should have tested FT3 and FT4, along with TSH, before starting meds.  TSH of 7 is high, but TSH is a pituitary hormone and subject to any number of influences.  

The throat itching is most likely psychological or has some other cause.  Tirosint is hypoallergenic and only contains T4, so individual doses don't really "kick in", rather levels build slowly over time in the blood.  

I'd have FT3 and FT4 tested to make sure that TSH reading wasn't an aberration.  
2 Comments
This is great info, he just texted me and said he was having a little diarrhea at work.  Please any info or advice would really help
This is great info, he just texted me and said he was having a little diarrhea at work.  Please any info or advice would really help
Avatar universal
Diarrhea is a symptom of hyper (overmedication).  

My advice still remains to have FT3 and FT4 tested, with a repeat of TSH, as soon as possible.  Should your doctor balk at those tests, you can order them from an online lab without a doctor's order.  Self ordered labs are also self pay.  Whoever orders them, be sure they order FREE T3 and FREE T4.  FREE must be specified, or you will get total T3 and total T4, which are not as useful.
Avatar universal
Thank you, I will call the doctor Monday.
Avatar universal
I also want to mention my son has Raynauds, he said his symptoms change. Is this related to his stomach issues
Avatar universal
I don't know that much about Raynaud's, except for its symptoms, but I think it usually affects the fingers and toes and not the stomach.  
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child